Purchase this article with an account.
D. G. Godfrey, R. D. Fechtner, D. L. Budenz, W. C. Stewart, M. C. Jasek; Increased Prevalence of Ocular Surface Disease Symptoms in Glaucoma Patients Using IOP-Lowering Medications. Invest. Ophthalmol. Vis. Sci. 2008;49(13):5335. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Ocular surface disease (OSD) sequelae occur in approximately one in seven persons in the United States general population. Glaucoma patients may be more susceptible to symptoms of OSD due to their chronic use of IOP-lowering medications. The purpose of the current study was to determine the prevalence of ocular surface disease symptoms in glaucoma patients using one or more topical IOP-lowering medications.
This was a prospective, multi-center, single-visit, survey based study of ocular surface disease (OSD) symptoms in glaucoma patients currently on one or more IOP-lowering medications. Patients were asked to complete the Ocular Surface Disease Index (OSDI), a validated English-language questionnaire, as an evaluation of OSD symptoms. Medical history, demographics and concomitant medication information were collected and were examined for influences on OSDI scores.
630 patients from 10 sites (academic and private) participated in this study. 305 patients (48.4%), had an OSDI score of either mild (n=134), moderate (n=84) or severe (n=87) symptoms. Patients on one medication had an average score of 12.9±13.1 (n=253), on two medications 16.7±17.0 (n=227), and on three medications 19.4±18.1 (n=114). Statistical differences were observed between 1 and 2 medications (P≤ 0.007) and between 1 and 3 medications (P≤0.001). There was no statistical difference between 2 and 3 medications (P=0.19)
Ocular surface disease symptoms are a common problem for glaucoma patients (48%) and there appears to be a relationship between the number of IOP-lowering medications used and severity of symptoms. This greater prevalence may be due to either the chronic exposure to BAK, which has been shown to be toxic to the ocular surface, or the number of drops administered daily.
This PDF is available to Subscribers Only